Abstract

We introduce a new model for multiple scattering of polarized light by statistically isotropic and mirror-symmetric particles, which we call the generalized Kubelka–Munk (gKM) approximation. It is obtained through a linear transformation of the system of equations resulting from applying the double spherical harmonics approximation of order one to the vector radiative transfer equation (vRTE). The result is a 32×32 system of differential equations that is much simpler than the vRTE. We compare numerical solutions of the vRTE with the gKM approximation for the problem in which a plane wave is normally incident on a plane-parallel slab composed of a uniform absorbing and scattering medium. These comparisons show that the gKM approximation accurately captures the key features of the polarization state of multiply scattered light. In particular, the gKM approximation accurately captures the complicated polarization characteristics of light backscattered by an optically thick medium composed of a monodisperse distribution of dielectric spheres over a broad range of sphere sizes.

© 2017 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Extending generalized Kubelka–Munk to three-dimensional radiative transfer

Christopher Sandoval and Arnold D. Kim
Appl. Opt. 54(23) 7045-7053 (2015)

Deriving Kubelka–Munk theory from radiative transport

Christopher Sandoval and Arnold D. Kim
J. Opt. Soc. Am. A 31(3) 628-636 (2014)

Asymptotic theory of circular polarization memory

Julia P. Dark and Arnold D. Kim
J. Opt. Soc. Am. A 34(9) 1642-1650 (2017)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (5)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (53)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription